Tags

Type your tag names separated by a space and hit enter

Citalopram Overdose: a Fatal Case.
J Med Toxicol. 2015 Jun; 11(2):232-6.JM

Abstract

BACKGROUND

Citalopram is a selective serotonin reuptake inhibitor (SSRI) with cardiac and neurologic toxicities as well as the potential for serotonin syndrome. In most instances, patients recover fully from toxic ingestions of SSRIs. We describe a fatal case of a citalopram overdose.

CASE REPORT

A 35-year-old woman presented to the emergency department after having witnessed seizures at home. An empty citalopram prescription bottle was located, and an intentional overdose was suspected. At the scene, she was found to be in cardiac arrest with pulseless electrical activity and underwent cardiopulmonary resuscitation, including intravenous epinephrine and bicarbonate. In the emergency department, her physical exam was notable for cough and gag reflexes and movement in all extremities with increased muscle tone and tachycardia. Her initial postresuscitation ECG showed sinus rhythm with QRS 92 ms and QTc 502 ms. Her temperature was initially normal, but she rapidly became febrile to 41.8 °C shortly after admission. She was treated symptomatically and with cyproheptadine for suspected serotonin syndrome (SS) but became increasingly hemodynamically unstable over the next 6 h and then developed torsades des pointes (TdP) progressing to pulseless, wide complex tachycardia. She underwent cardiopulmonary resuscitation (CPR) for approximately 50 min but ultimately expired. Postmortem serum analysis revealed a citalopram concentration of 7300 ng/mL (therapeutic range 9-200 ng/mL) and THC, but no other non-resuscitation drugs or substances.

CASE DISCUSSION

Citalopram overdoses often have only mild to moderate symptoms, particularly with ingestions under 600 mg in adults. However, with higher doses, severe manifestations have been described, including QTc prolongation, TdP, and seizures. Serotonin syndrome has also been described in SSRI overdose, and our patient exhibited signs consistent with SS, including increased muscle tone and autonomic dysregulation. Our patient's serum concentration suggests a massive overdose, with major clinical effects, possible SS, and death.

CONCLUSIONS

Although most patients recover from citalopram overdose, high-dose ingestions can produce severe effects and fatalities may occur. In this case, it is likely that the patient's delayed presentation also contributed significantly to her death. The clinician must be aware of the potential for large ingestions of citalopram to produce life-threatening effects and monitor closely for the neurologic, cardiovascular, and other manifestations that, in rare cases, can be fatal.

Authors+Show Affiliations

University of New Mexico Health Sciences Center, MSC09 5080, 1 University of New Mexico, Albuquerque, NM, 87131-0001, USA.No affiliation info available

Pub Type(s)

Case Reports
Journal Article

Language

eng

PubMed ID

25326372

Citation

Kraai, Erik P., and Steven A. Seifert. "Citalopram Overdose: a Fatal Case." Journal of Medical Toxicology : Official Journal of the American College of Medical Toxicology, vol. 11, no. 2, 2015, pp. 232-6.
Kraai EP, Seifert SA. Citalopram Overdose: a Fatal Case. J Med Toxicol. 2015;11(2):232-6.
Kraai, E. P., & Seifert, S. A. (2015). Citalopram Overdose: a Fatal Case. Journal of Medical Toxicology : Official Journal of the American College of Medical Toxicology, 11(2), 232-6. https://doi.org/10.1007/s13181-014-0441-0
Kraai EP, Seifert SA. Citalopram Overdose: a Fatal Case. J Med Toxicol. 2015;11(2):232-6. PubMed PMID: 25326372.
* Article titles in AMA citation format should be in sentence-case
TY - JOUR T1 - Citalopram Overdose: a Fatal Case. AU - Kraai,Erik P, AU - Seifert,Steven A, PY - 2014/10/19/entrez PY - 2014/10/19/pubmed PY - 2016/3/24/medline SP - 232 EP - 6 JF - Journal of medical toxicology : official journal of the American College of Medical Toxicology JO - J Med Toxicol VL - 11 IS - 2 N2 - BACKGROUND: Citalopram is a selective serotonin reuptake inhibitor (SSRI) with cardiac and neurologic toxicities as well as the potential for serotonin syndrome. In most instances, patients recover fully from toxic ingestions of SSRIs. We describe a fatal case of a citalopram overdose. CASE REPORT: A 35-year-old woman presented to the emergency department after having witnessed seizures at home. An empty citalopram prescription bottle was located, and an intentional overdose was suspected. At the scene, she was found to be in cardiac arrest with pulseless electrical activity and underwent cardiopulmonary resuscitation, including intravenous epinephrine and bicarbonate. In the emergency department, her physical exam was notable for cough and gag reflexes and movement in all extremities with increased muscle tone and tachycardia. Her initial postresuscitation ECG showed sinus rhythm with QRS 92 ms and QTc 502 ms. Her temperature was initially normal, but she rapidly became febrile to 41.8 °C shortly after admission. She was treated symptomatically and with cyproheptadine for suspected serotonin syndrome (SS) but became increasingly hemodynamically unstable over the next 6 h and then developed torsades des pointes (TdP) progressing to pulseless, wide complex tachycardia. She underwent cardiopulmonary resuscitation (CPR) for approximately 50 min but ultimately expired. Postmortem serum analysis revealed a citalopram concentration of 7300 ng/mL (therapeutic range 9-200 ng/mL) and THC, but no other non-resuscitation drugs or substances. CASE DISCUSSION: Citalopram overdoses often have only mild to moderate symptoms, particularly with ingestions under 600 mg in adults. However, with higher doses, severe manifestations have been described, including QTc prolongation, TdP, and seizures. Serotonin syndrome has also been described in SSRI overdose, and our patient exhibited signs consistent with SS, including increased muscle tone and autonomic dysregulation. Our patient's serum concentration suggests a massive overdose, with major clinical effects, possible SS, and death. CONCLUSIONS: Although most patients recover from citalopram overdose, high-dose ingestions can produce severe effects and fatalities may occur. In this case, it is likely that the patient's delayed presentation also contributed significantly to her death. The clinician must be aware of the potential for large ingestions of citalopram to produce life-threatening effects and monitor closely for the neurologic, cardiovascular, and other manifestations that, in rare cases, can be fatal. SN - 1937-6995 UR - https://www.unboundmedicine.com/medline/citation/25326372/Citalopram_Overdose:_a_Fatal_Case_ L2 - https://dx.doi.org/10.1007/s13181-014-0441-0 DB - PRIME DP - Unbound Medicine ER -